Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX

October 8, 2018Ector County, Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2018, 11:54 AM CDT for Ector County, Martin County, Midland County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 11:54 AM CDT (16:54 UTC)
Expired
Oct 8, 2018, 12:45 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ector County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS54 KMAF 081654
SVRMAF
TXC135-317-329-081745-
/O.NEW.KMAF.SV.W.0173.181008T1654Z-181008T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1154 AM CDT MON OCT 8 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Ector County in western Texas...
  Northwestern Midland County in western Texas...
  Southern Martin County in western Texas...

* Until 1245 PM CDT.

* At 1153 AM CDT, a severe thunderstorm was located near Midland
  International Air and Space Port, or near Odessa, moving northeast
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. At approximately 1150 AM CDT a NWS 
           employee reported estimated 60 mph wind gusts on the east 
           side of Odessa with this storm.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Midland, Odessa, Midland International Air and Space Port,
  Courtney, Odessa Schlemeyer Field, Cotton Flat, Warfield, Midland
  Airpark and Stanton Municipal Aiport.

This includes Interstate 20 between mile markers 120 and 151.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 10176 3178 10221 3191 10240 3209 10228
      3209 10221 3219 10221 3232 10212
TIME...MOT...LOC 1653Z 217DEG 32KT 3192 10227 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
431 
WWUS54 KMAF 081716
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1216 PM CDT MON OCT 8 2018

TXC135-317-329-081745-
/O.CON.KMAF.SV.W.0173.000000T0000Z-181008T1745Z/
Ector TX-Midland TX-Martin TX-
1216 PM CDT MON OCT 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EAST CENTRAL ECTOR...NORTHWESTERN MIDLAND AND SOUTHERN MARTIN
COUNTIES...

At 1215 PM CDT, a severe thunderstorm was located near Midland,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail along with very
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Courtney,
Odessa Schlemeyer Field, Cotton Flat, Warfield, Midland Airpark and
Stanton Municipal Aiport.

This includes Interstate 20 between mile markers 120 and 151.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3220 10176 3178 10221 3191 10240 3209 10228
      3209 10221 3219 10221 3232 10212
TIME...MOT...LOC 1715Z 218DEG 30KT 3204 10214 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 5:40 AM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Oct 8, 5:40 AM CDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 AM CDT Mon Oct 8 2018

.DISCUSSION...

The latest aviation concerns are below.

&&

.AVIATION...

MVFR ceilings will affect KHOB and KMAF through 08/14Z and 08/19Z
respectively, and perhaps KINK and KFST temporarily early on.
Expect TSRA to develop and affect most, if not all, terminals by
09/00Z. Strong winds, and possibly hail will accompany the storms.
TSRA may need to be included at some of the easternmost sites
after 09/03Z.

&&

.PREV DISCUSSION... /issued 434 AM CDT Mon Oct 8 2018/

A big upper trough is centered over southern Utah/northern Arizona
with south southwest flow over West Texas and southeast New Mexico.
Upper lift has increased over the area compared to previous days and
a plentiful supply of moisture is in place with dewpoints in the 60s
across much of the CWA. A few showers and thunderstorms are
currently on radar as a result of these conditions. The upper trough
will become centered over the Four Corners region by this evening
with upper lift increasing over the area. Upper lift will be also
increased by the region being under the right entrance region of an
upper level jet. CAPE values generally between 1000 to 2000 J/kg
are expected this afternoon and 0-6km bulk shear values of around
30 to 50 kts will be across much of the CWA according to the
NAM12. Mid-level lapse rates will struggle to reach 6.5 degrees
C/km, but the other parameters mentioned should still allow for
severe thunderstorms to develop beginning this afternoon and
continuing into the overnight hours. The best chances for
thunderstorms will be across the central and eastern Permian Basin
southward to the Lower Trans Pecos. Damaging winds, large hail,
frequent lightning, and heavy rainfall will be the main threats
but tornadoes will be possible. A Flash Flood Watch is in effect
for Lea County, the Permian Basin, and the Lower Trans Pecos
through tonight. The models are showing the heaviest rain to occur
tonight across the eastern Permian Basin and Lower Trans Pecos.
Temperatures today are expected to be slightly cooler than
yesterday due to increased cloud cover and height falls from the
approaching upper trough.

The upper trough will begin moving over the central conus on Tuesday
with the rain and storms moving out of the CWA by Tuesday afternoon
or evening. The passage of this upper trough will result in a
Pacific cold front moving into the area on Tuesday accompanied by
west winds and drier air. A northerly wind shift is shown on the
NAM12 but the GFS keeps this wind shift and cooler air north and
east of the CWA. Temperatures on Tuesday will be a little cooler due
to the Pacific front with highs mostly in the mid 70s across the
Permian Basin. Conditions on Wednesday will be similar to Tuesday,
except maybe a degree or two warmer for some locations. Rain and
thunderstorm chances increase across the region on Thursday as
another upper trough approaches. The upper trough moves closer on
Friday so rain/storm chances increase. Temperatures for Thursday and
Friday are expected to be similar to Wednesday. This upper trough
begins to pass over the central conus on Saturday with a cold front
pushing into the area Saturday evening/night. As a result,
temperatures on Saturday and Sunday will be cooler with highs on
Sunday possibly in the 60s across most of the CWA. A slight chance
of rain/storms will continue through the weekend into early next
week with temperatures remaining cool next Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     76  59  76  52 /  70  90  60  10
Carlsbad                       80  53  74  47 /  20  50  10   0
Dryden                         82  66  82  57 /  50  80  40  10
Fort Stockton                  80  58  76  52 /  40  70  30  10
Guadalupe Pass                 69  48  67  48 /  20  40  10   0
Hobbs                          76  51  72  46 /  30  70  20  10
Marfa                          77  48  70  42 /  20  30  20   0
Midland Intl Airport           78  58  75  53 /  60  80  40  10
Odessa                         78  58  75  53 /  50  80  30  10
Wink                           80  55  76  51 /  30  60  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
     Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Winkler.

&&

67/80
Hazardous weather outlook, Oct 8, 3:27 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Mon Oct 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
327 AM CDT Mon Oct 8 2018 /227 AM MDT Mon Oct 8 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A large upper level storm system will begin to move over the region
tonight.  This will spark a round of severe thunderstorms from the
Texas/New Mexico stateline to the Big Bend, and eastward across the
Permian Basin.  Storms may only be scattered this afternoon, but
will become more numerous this evening and overnight.  Damaging
winds and large hail are the most likely threats, however a tornado
or two could also form.  Frequent lightning strikes and heavy
rainfall will also be possible.  A line of severe thunderstorms
could form this evening, in which case almost continuous lightning
and more widespread damaging winds could occur.

Despite the lack of thunderstorm coverage so far, a Flash Flood
Watch remains in effect through tonight since the threat of heavy
rainfall producing thunderstorms will exist this afternoon, and
especially tonight when storms could train over the same areas. The
watch is in effect for the Permian Basin, portions of the Southeast
New Mexico plains, and Lower Trans Pecos.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Oct 8, 11:48 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1148 AM CDT MON OCT 8 2018

TXZ051-061-062-081730-
Midland TX-Martin TX-Ector TX-
1148 AM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...NORTHWESTERN
MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL 1230 PM CDT...

At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Courtney, Odessa Schlemeyer Field, Cotton Flat, Warfield and
Midland Airpark.

This includes Interstate 20 between mile markers 114 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 10226 3184 10245 3208 10232 3208 10221
      3218 10221 3215 10181
TIME...MOT...LOC 1648Z 217DEG 33KT 3187 10230

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 11:48 AM CDTSpecial Weather StatementMAFMidland42 min
Oct 8, 12:04 PM CDTAreal Flood AdvisoryMAFEctor, Midland116 min
Oct 8, 1:46 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland3 hr
Oct 8, 3:36 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry4 hr
Oct 8, 4:17 PM CDTSpecial Weather StatementMAFUpton28 min
Oct 8, 4:28 PM CDTSevere Thunderstorm WarningMAFUpton32 min
Oct 8, 4:32 PM CDTSpecial Weather StatementMAF28 min
Oct 8, 5:02 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton43 min
Oct 8, 5:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton42 min
Oct 8, 6:16 PM CDTSpecial Weather StatementMAFGlasscock29 min
Oct 8, 6:24 PM CDTFlash Flood WarningMAFGlasscock, Howard, Midland3 hr
Oct 8, 6:26 PM CDTSpecial Weather StatementMAFCrane34 min
Oct 8, 6:39 PM CDTSevere Thunderstorm WarningMAFCrane, Upton36 min
Oct 8, 6:41 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
Oct 8, 6:49 PM CDTSpecial Weather StatementMAFUpton41 min
Oct 8, 6:50 PM CDTSpecial Weather StatementMAFMitchell40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.